Alert archive / South Dakota / Wind Advisories in 2008
Wind Advisory 1, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind advisory at Jan 2, 2008, 10:54 PM CST for 8 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Jan 2, 2008, 11:00 PM CST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jan 2, 2008, 10:54 PM CST (04:54 UTC)
- In effect from
- Jan 2, 2008, 11:00 PM CST
- Expired
- Jan 3, 2008, 6:00 AM CST
- In force
- 7 hr
- Issued by
- NWS Aberdeen, SD
Counties Big Stone County, MN, Traverse County, MN, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 109 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1507 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 376 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KABR 030454 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 1054 PM CST WED JAN 2 2008 ...STRONG SOUTHERLY WINDS TO DEVELOP OVERNIGHT... .VERY STRONG SOUTHERLY WINDS WILL DEVELOP OVERNIGHT ACROSS EASTERN SOUTH DAKOTA. WINDS FROM 25 TO 45 MPH...WITH GUSTS TO NEAR 45 MPH...ARE EXPECTED. THE WINDS ARE EXPECTED TO DIMINISH TOWARD MORNING. MNZ039-046-SDZ007-008-011-019>023-031200- /O.NEW.KABR.WI.Y.0001.080103T0500Z-080103T1200Z/ TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON... SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE 1054 PM CST WED JAN 2 2008 ...WIND ADVISORY IN EFFECT UNTIL 6 AM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM CST THURSDAY. SOUTH WINDS FROM 25 TO 35 MPH...WITH GUSTS TO NEAR 45 MPH...WILL DEVELOP OVERNIGHT. THE STRONG WINDS WILL ALSO CREATE AREAS OF BLOWING SNOW. THE BLOWING SNOW COULD REDUCE VISIBILITIES AT TIMES TO LESS THAN 1 MILE. CONDITIONS ARE EXPECTED TO IMPROVE BY MORNING. USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH PROFILE VEHICLE. SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM INDOORS. $$ HINTZ
1 follow-up statement
000 WWUS73 KABR 031205 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 605 AM CST THU JAN 3 2008 ...WIND ADVISORY ALLOWED TO EXPIRE... ..WINDS HAVE DIMINISHED TO UNDER 30 MPH WITH GUSTS BELOW 45 MPH THIS MORNING AS THE STRONGEST WINDS ALOFT HAVE SHIFTED TO THE EAST AND SOUTHEAST. THUS...THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE AT 6AM CST. MNZ039-046-SDZ007-008-011-019>023-031315- /O.EXP.KABR.WI.Y.0001.000000T0000Z-080103T1200Z/ TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON... SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE 605 AM CST THU JAN 3 2008 ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. WINDS ACROSS THE ADVISORY AREA HAVE DIMINISHED TO UNDER 30 MPH WITH GUSTS BELOW 45 MPH THIS MORNING AS THE STRONGEST WINDS ABOVE THE SURFACE ARE MOVING TO THE EAST. FORECASTS INDICATE THESE WINDS WILL QUICKLY DECREASE THROUGH THE MORNING...SO SURFACE WINDS ARE EXPECTED TO GRADUALLY DIMINISH AS WELL. WIND GUSTS COULD STILL APPROACH 40 TO 45 MPH THIS MORNING...SO BLOWING AND DRIFTING SNOW WITH REDUCED VISIBILITIES ARE STILL POSSIBLE ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. THOSE VENTURING OUTDOORS THIS MORNING SHOULD STILL REMAIN AWARE OF CHANGING VISIBILITIES AND ROAD CONDITIONS.. $$ NJE
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Jan 2, 8:36 PM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Jan 2, 8:36 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 836 PM CST WED JAN 2 2008 .UPDATE... WINDS ARE BEGINNING TO INCREASE ACROSS THE EAST...WITH TEMPERATURES REMAINING STEADY OR BEGINNING TO CLIMB. HAVE TWEAKED THE HOURLY TEMP GRIDS TO REFLECT THIS...AS WELL AS UPDATING THE OVERNIGHT LOW MIN T GRID. 00Z KABR SOUNDING SHOWED 30KTS OF WIND AT 2K FT AGL. WINDS WILL HAVE TO BE WATCHED AS WIND ADVRY CRITERIA MAY BE BUMPED UP AGAINST OVERNIGHT. NEW ZONES HAVE BEEN SENT TO REFLECT STEADY OR WARMING TEMPERATURES. UPDATED AVIATION DISCUSSION BELOW. && .PREV DISCUSSION... .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT WARMER AIR CONTINUES TO PUSH INTO THE REGION THIS AFTERNOON WITH THE SOUTHWESTERN CWA BUMPING UP INTO THE LOW 30S. TEENS REMAIN ACROSS THE EASTERN CWA THANKS TO THE SNOWPACK AND LESS MIXING. RATHER TOUGH MIN TEMP FORECAST FOR TONIGHT AS LOWS SHOULD BE REACHED ACROSS THE EAST THIS EVENING...WITH SLOWLY RISING TEMPS FOR THE REMAINDER OF THE NIGHT. HARD TO DETERMINE HOW LOW TO DROP TEMPS IN THE JAMES VALLEY BEFORE THE RISE BEGINS BUT GENERALLY TOOK LOWS INTO THE SINGLE DIGITS THIS EVENING. VERY IMPRESSIVE LOW LEVEL JET SETS UP OVERNIGHT WITH THE NAM40 SHOWING 850 MB WINDS OF NEARLY 60 KNOTS ACROSS THE EASTERN CWA FROM 06-12Z. EVEN 925 MB WINDS ARE PUSHING 60 KNOTS DURING THIS SAME TIME. INCREASED THE WINDS A LITTLE BIT FROM PREVIOUS FORECAST OVERNIGHT. SHOULD BE ABLE TO SEE SUSTAINED 20 TO 30 MPH LATER TONIGHT OVER THE EASTERN CWA. HAVE THEREFORE ALSO ADDED PATCHY BLOWING SNOW ACROSS THE EAST WHERE SNOW COVER IS DEEPEST. SHOULD BE AN INTERESTING OVERNIGHT WATCHING THE SISSETON ASOS AS THERE SHOULD BE TIMES AFTER 06Z WHEN WINDS REALLY INCREASE FROM THE SOUTHWEST TO AROUND 30 MPH AND TEMPS SHOW SHARP RISES. THE REST OF THE SHORT TERM REMAINS QUIET AS WARMER PACIFIC AIR CONTINUES TO STREAM INTO THE REGION...PUSHING TEMPS INTO THE UPPER 20S TO LOW 30S ACROSS THE EASTERN CWA WITH 40S ACROSS CENTRAL SD. WINDS SHOULD GENERALLY REMAIN FROM THE SOUTH. AGAIN...WILL HAVE TO WATCH FOR FOG PERHAPS FRIDAY OR SATURDAY MORNING WITH THE DAYTIME SNOW MELT ADDING MOISTURE NEAR THE SURFACE. FRIDAY MORNING SEEMS A BETTER BET AS SURFACE WINDS SATURDAY MORNING MAY BE A TAD TOO STRONG FOR FOG FORMATION. WILL OPT TO LEAVE FOG OUT OF THE FORECAST AT THIS TIME AS CONFIDENCE IN THIS IS STILL FAIRLY LOW. .LONG TERM...SATURDAY THROUGH WEDNESDAY BIGGEST CHALLENGE IN THE EXTENDED PERIOD DEALS WITH PRECIP CHANCES EARLY IN THE WEEK AS A STORM SYSTEM EJECTS INTO THE CENTRAL/NORTHERN PLAINS. AT THE START OF THE PERIOD...RATHER MILD AIR FOR THIS TIME OF THE YEAR WILL BE OVER THE AREA AS 850 MB TEMPS RANGING FROM ABOUT 5 TO 10 C ABOVE ZERO PUSH SFC TEMPS ABOVE NORMAL. CONTINUED WITH HIGHS IN THE 30S ACROSS THE EASTERN CWA...WARMING INTO THE 40S ACROSS CENTRAL SD. WOULD NOT BE SURPRISED IF A FEW LOCATIONS REACHED 50 DEGREES ACROSS THE SOUTHWEST CWA WHERE THERE IS LITTLE TO NO SNOW COVER. FOR EARLY NEXT WEEK MODELS REMAIN IN DISAGREEMENT IN REGARDS TO STRENGTH/TRACK/TIMING OF LOW PRESSURE WHICH IS EXPECTED TO PULL OUT INTO THE CENTRAL/NORTHERN PLAINS. IN PARTICULAR...GFS DOING QUITE A BIT OF FLIP FLOPPING BETWEEN MODEL RUNS AND CONFIDENCE REMAINS LOW IN ITS SOLUTION. AFTER SEEING THE 06Z RUN TAKE THE LOW BACK FARTHER SOUTH AND EAST...THE 12Z RUN IS BACK TO TAKING THE LOW TRACK RIGHT OVER EASTERN SD. BASICALLY MADE LITTLE CHANGES TO THE FORECAST FOR EARLY NEXT WEEK AND KEPT LOW POPS IN THE FORECAST UNTIL BETTER MODEL CONTINUITY CAN BE REALIZED. ENSEMBLES WOULD PREFER A SLIGHTLY MORE PROGRESSIVE PATTERN THAN THE GFS WHICH WOULD TAKE THE LOW TRACK FURTHER SOUTH AND EAST FROM THE 12Z GFS POSITION. && .AVIATION... SOUTHERLY WINDS FROM 20 TO 30 KNOTS...WITH GUSTS TO NEAR 40 KTS...ARE EXPECTED OVERNIGHT ACROSS THE EASTERN CWA. ALOFT...LOOK FOR SOUTHERLY WINDS FROM 45 TO 60 KNOTS FROM 2500 FEET AGL TO 5000 FEET AGL. WINDS WILL DIMINISH AFT 12Z FOR MOST PLACES. ISOLD POCKETS OF BLSN MAY REDUCE SFC VSBY AT TIMES TO 4-5SM. VFR CIGS EXPECTED THROUGH THE PERIOD. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...HINTZ SHORT TERM...TMT LONG TERM...TMT AVIATION...HINTZ WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jan 2, 4:28 AM CST, 18 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 428 AM CST WED JAN 2 2008 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031030- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 428 AM CST WED JAN 2 2008 /328 AM MST WED JAN 2 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AREAS OF FOG...POSSIBLY DENSE...ARE POSSIBLE ACROSS THE EASTERN DAKOTAS AND WESTERN MINNESOTA THURSDAY THROUGH FRIDAY AS WARMER PACIFIC AIR FLOWS IN EARNEST OVER SNOW COVER AT THE SURFACE. IT IS UNCLEAR AT THIS POINT WHEN AND WHERE THE GREATEST FOG POTENTIAL WILL OCCUR...BUT FORECASTS WILL BE UPDATED AS MORE IS KNOWN. SNOW...LIGHT FREEZING RAIN...AND/OR LIGHT RAIN IS POSSIBLE ACROSS THE NORTHERN PLAINS PRIMARILY SUNDAY NIGHT AND MONDAY AS A LOW PRESSURE SYSTEM MOVES THROUGH THE PLAINS. AT THIS TIME...THE TIMING AND LOCATION OF THE SYSTEM IS DIFFICULT TO PINPOINT...AND THE GREATEST CHANCES OF PRECIPITATION MAY OCCUR A DAY OR SO LATER THAN CURRENTLY FORECAST. THUS...AMOUNTS AND PRECIPITATION TYPE ARE ALSO VERY DIFFICULT TO DETERMINE AT THIS POINT...BUT WILL BE REFINED AS THE EVENT NEARS AND MORE ACCURACY IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. NJE
Nearby
Wind Advisories in South Dakota, 2008Wind Advisories in Minnesota, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.